Wednesday, June 20, 2012

The Parrot Died...Onward to Red Kool-Aid

Yes, I'm still alive "and well", so to speak.  Just extremely busy.  Today was no exception.

I can only say that today was an "adventure".  But today's adventure is not the subject of today's post.  No, no, that would take much too long.

Instead I just want to tell you that the colorful parrot (of previous posts) has died, so to speak.  Topotecan (or the "colorful parrot" as I called it) stopped being effective in holding my ovarian cancer at bay.

So I am moving onward...to the next drug cocktail.

I am now on Lipodox which very much looks like red Kool-Aid.


If you've been following the news about chemo drugs (which you probably don't unless you yourself are a chemo druggie) you know that Doxil has been unavailable in the United States since late last year.  It seems the contract manufacturer was found to be not properly maintaining its facility. But that's old news...if you wish, you can read about it here.

Happily, the FDA is allowing a supposed duplicate of Doxil called Lipodox to come into this country from India. I've had three treatments now.

I call it "Red Kool-Aid" because...well...it looks like red Kool-Aid.  Some patients call it the "red devil" because of a nasty side-effect that causes ferocious blistering of the skin.

So far I've been fortunate.  My tumor marker, CA-125, has come down slightly.  And my skin has fared well except for about 10 days of red, cracked, blistered hands.  It felt as if I had a thousand paper cuts.  Shall we say it was slightly painful any time I touched ANYthing!

Fortunately, the skin healed before my 3rd infusion...and here I am, day eight of this third cycle, still doing well.  The next few days will tell whether or not the skin problem comes back.

Today?  A stressful day. A long day. Has nothing to do with my cancer.  Let's just say it is a good thing in our lives...but with a long and stressful learning curve.

God bless all of you who are reading this...and most of all, those who are going through difficult situations, health or otherwise.  Each day is good...no matter what. And God is good, no matter what.

Heading to bed. Perchance to sleep.

.

10 comments:

Caroline said...

Glad to hear you are hanging in there. I was wondering how you were doing.

Maryann said...

I had been wodering how you were doing. Sorry to hear the last drug was no longer effective. Will pray that you will have good response from this new drug with minimal side effects

Linda said...

Thank you for sharing your journey with your praying friends. The Lord has brought you to mind many times. Will continue to hold you before our loving Father..praying for your body during the treatment, for healing, and for your family. God's Blessing to you as you continue to witness to those around you.

Debra said...

SO good to hear from you again! I will keep praying.
And you're right-God is good.
Love, Debra

Persis said...

Thanks for the update. Still praying for you.

Kelly said...

I'm glad you posted an update. I've been wondering about you.

Sandy said...

Good to see you posting again. So sorry that you had to change your chemo cocktail and I hope the nasty side effects stay at bay. Hang in there!

S. Etole said...

I've been thinking about you. So good to see you here again.

Debby said...

Welcome back.

I have been lately discovering that having a long prayed prayer answered can be, surprisingly, kind of stressful. Who knew?

Tina said...

Good to hear you are doing ok. You are right, God is good, no matter what, all the time.
Hope you get a break from chemo soon, and from whatever else is going on that is causing you stress.
I had Adriamycin, which is also called the "red devil". It kicked my butt--could hardly get out of bed for days. It has to be given slowly by the nurse--not through the IV, in case any leaks out. It can do a lot of damage to the skin I guess. Thankfully it was only 4 infusions! It's amazing what we have to go through, isn't it?
I've been remembering lately all the little ways God showed up for me to help me get through my worst chemo days. In spite of it all, I feel so blessed.
May God give you rest and peace this week, and may He show up for you whenever you need Him!
You'll be in my prayers!